Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 6:12 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 6:12 PM MST (01:12 UTC)
- Expired
- Aug 2, 2018, 6:45 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:15 PM MST | TSTM WND DMG | 8 Ese Buckeye, AZ | **DELAYED REPORT** NEWS REPORTED THAT BUCKEYE VALLEY FD STATED 10-15 HOMES IN THE AREA SUFFERED HEAVY DAMAGE FROM STRONG WINDS. TIME ESTIMATED. |
| Aug 2, 6:30 PM MST | TSTM WND DMG | 7 S Goodyear, AZ | **DELAYED REPORT** CITY OF GOODYEAR REPORTED SEVERAL LARGE POWER LINES/POLES DOWNED DUE TO STORM WINDS. TIME ESTIMATED. |
| Aug 2, 6:30 PM MST | TSTM WND DMG | 8 S Goodyear, AZ | HOME IN ESTRELLA MOUNTAIN RANCH SUBDIVISION LOST A COUPLE TREES, SEVERAL ROOF TILES AND SUFFERED A DAMAGED GARAGE DOOR. |
| Aug 2, 6:35 PM MST | TSTM WND DMG | 7 S Goodyear, AZ | ROOF DESTROYED. PRIVACY WALL DOWN. |
| Aug 2, 6:52 PM MST | TSTM WND DMG | 8 Ssw Goodyear, AZ | POWER POLE (TOWER) DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654 WUUS55 KPSR 030112 SVRPSR AZC013-021-030145- /O.NEW.KPSR.SV.W.0037.180803T0112Z-180803T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 612 PM MST THU AUG 2 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 645 PM MST. * At 612 PM MST, severe thunderstorms were located along a line extending from near Liberty to 6 miles northwest of Estrella Sailport, moving northeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Avondale, Goodyear, Perryville, Liberty, Estrella Mountain Park, Estrella Mountain Ranch and Rainbow Valley. * This includes AZ Interstate 10 near mile marker 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3347 11251 3319 11208 3309 11230 3331 11259 TIME...MOT...LOC 0112Z 217DEG 7KT 3334 11249 3314 11226 HAIL...0.75IN WIND...60MPH $$ Hernandez
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:42 PM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 2, 12:42 PM MST, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1242 PM MST Thu Aug 2 2018 .SYNOPSIS... High pressure will meander across the southwest United States resulting in slightly above average temperatures, but a gradual decrease in thunderstorm chances through the weekend, especially across the lower deserts. More significant moisture will return to the region by early next week as high pressure builds to the northwest. Temperatures will consistently remain a few degrees above normal. && .DISCUSSION... Visible satellite shows thunderstorm activity gradually increasing area-wide early this afternoon, and continues to reveal a few notable features that may support an increase in thunderstorm potential later this afternoon and evenings. A fast-moving gravity wave is moving across south-central Arizona, and has appeared to already enhance convection across south of the Tucson area. Earlier mid-level cloudiness continues to diminish near the Phoenix area, while convection becomes more widespread across the Rim and White Mountains. The latest hi-res convective allowing guidance continues to indicate a cluster or two of storms developing across Pima County into southwest Maricopa and Pinal Counties later this afternoon. Although steering flow is quite weak, thunderstorms are expected to propagate and develop towards the Phoenix area later this afternoon and evening. With weak large-scale forcing for ascent and new thunderstorm convective development largely dependent on outflow boundaries, coverage is still uncertain. Can't rule out a few strong wind gusts, locally heavy rain, and patchy blowing dust with any thunderstorms/outflows that develop. Farther west, thunderstorms developing over the higher terrain of northern Baja County are approaching western Imperial County in association with a remnant MCV. Additional convection has been noted across JTNP. Blowing dust and locally strong wind gusts will accompany any storms that develop. The upper ridge across the western CONUS will remain dampened through the weekend by a belt of moderate westerlies across the Great Basin, which will keep our temperatures slightly above normal. Within this regime, drier air aloft will also overspread the region this weekend and result in a downtick in thunderstorm activity area-wide. However, there will still be enough moisture around to support a few thunderstorms over southern Gila County. By next week, a seasonably strong upper trough will develop off the Pacific Northwest coast, and correspond with a significant amplification of the upper ridge over the western CONUS. The parent anticyclone will shift northwestward towards the Great Basin while simultaneously strengthening. While this may result in a gradual warming trend for southeast California, it should be far enough removed to keep excessive heat concerns at bay for the time being. During this time period, moisture will return back closer to seasonal normals for August, and bring back daily chances for thunderstorms. This should set up a Type II monsoonal pattern and place south-central Arizona within east-northeast flow aloft. Temperatures should also remain fairly consistent during this period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Based on observational data and preponderance of latest high resolution model output, it looks far more likely that sct thunderstorms will impact the Phoenix metro, and particularly KPHX. The pattern conceptually matches storms forming over SW Maricopa Co generating outflow and blowing dust moving north towards the terminals. Potentially aided by lift from the Estrellas, storms could directly impact KPHX and have added a Tempo group around 02Z. The most likely time frame of IFR conditions due to TSRA and BLDU looks to be 02Z-05Z with showers lingering for a few more hours afterwards. Gusty SSW winds with the outflow would become extremely variable in direction with the passage of any storms, and wake low development could cause a period of gusty north winds washing back into terminal locations. Not convinced coverage will be that extensive throughout the metro and only included VCTS for KIWA and KSDL sites, though BLDU could become a problem at these location as well. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances and associated impacts are the primary aviation concerns this afternoon and evening. Storms were already developing along the Baja spine this morning, and steering flow could drive TSRA into KIPL this afternoon. Chances of directly impacting the terminal location is too small to include in this TAF package, with only a wind shift currently noted. Storm chances at KBLH are much less, and the typical south winds should prevail. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will be more relegated to higher terrain areas of Gila County on Sunday as the overall atmospheric moisture content declines. As high pressure redevelops to the northwest, moisture will return to the area and bring an increase in thunderstorm chances to the lower deserts. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Little temperature trend expected during the five day period, with high temperatures remaining a few degrees or so above seasonal normals each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...MO FIRE WEATHER...Rogers/CB
In the hours before
Local storm report, Aug 2, 5:57 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HEAVY RAIN 10 SSE AK-CHIN VILLAGE 32.89N 112.05W
08/02/2018 E0.75 INCH PINAL AZ PUBLIC
SPOTTER MEASURED 0.75 INCH OF RAIN IN 14
MINUTES.
&&
TDLocal storm report, Aug 2, 6:00 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HEAVY RAIN 7 SSW AK-CHIN VILLAGE 32.93N 112.13W
08/02/2018 E0.80 INCH PINAL AZ TRAINED SPOTTER
SPOTTER REPORTS MEASURED RAINFALL OF 0.8
INCHES IN 20 MINUTES. SPOTTER ALSO REPORTS
25-30MPH WINDS WITH GUSTS OF 45MPH AND SOME
ITEMS BEING BLOWN AROUND.
&&
TDSpecial weather statement, Aug 2, 6:02 PM MST, 10 minutes before
Special Weather Statement National Weather Service Phoenix AZ 602 PM MST THU AUG 2 2018 AZZ540-030145- Buckeye/Avondale AZ- 602 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM MST... At 602 PM MST, Doppler radar was tracking a strong thunderstorm over Estrella Mountain Ranch, or 7 miles southeast of Buckeye, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Avondale, Goodyear, Liberty, Perryville, Estrella Mountain Park and Estrella Mountain Ranch. This includes AZ Interstate 10 near mile marker 120. LAT...LON 3325 11248 3331 11259 3347 11251 3334 11229 TIME...MOT...LOC 0102Z 219DEG 6KT 3334 11248 Hernandez
Special weather statement, Aug 2, 6:05 PM MST, 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 605 PM MST THU AUG 2 2018 AZZ533-534-030145- Aguila Valley AZ-Central La Paz AZ- 605 PM MST THU AUG 2 2018 ...SPECIAL WEATHER STATEMENT... At 605 PM MST, Doppler radar was tracking a strong thunderstorm near Gladden, or 28 miles south of Alamo Lake, moving north at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Gladden. This includes US Highway 60 between mile markers 65 and 81. LAT...LON 3377 11335 3379 11348 3401 11357 3398 11318 TIME...MOT...LOC 0105Z 194DEG 9KT 3388 11340 Hernandez
Local storm report, Aug 2, 6:07 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
607 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM DUST STORM 9 SE MARICOPA 32.99N 111.92W
08/02/2018 PINAL AZ ASOS
AK-CHIN AIRPORT ASOS 1/4 MILE VISIBILITY IN
BLOWING DUST. WIND GUST TO 46 MPH.
&&
MPLocal storm report, Aug 2, 6:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST 2 S MARICOPA 33.05N 112.04W
08/02/2018 E50 MPH PINAL AZ TRAINED SPOTTER
WIND GUSTS OVER 50 MPH AND HEAVY RAIN.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Aug 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 26 min |
| Aug 2, 5:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 66 min |
| Aug 2, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 47 min |
| Aug 2, 5:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 2, 5:54 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 2, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 33 min |
| Aug 2, 6:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 6:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 2, 6:26 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 2, 6:28 PM MST | Dust Storm Warning | PSR | Gila, Maricopa, Pinal | 92 min |
| Aug 2, 6:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Aug 2, 6:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 2, 6:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 2, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 2, 6:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 6:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 7:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 2, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Aug 2, 7:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 2, 7:47 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 7:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 2, 8:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 8:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 2, 9:05 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 2, 9:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 1:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 3, 1:38 PM MST | Areal Flood Advisory | PSR | Gila | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.